Don't mind my Adele reference in the title.I'm an RN who works on a cardiac unit of a hospital. We do a fair amount of discharges. Many of the patients are elderly, but a lot are not. I've known the importance of good patient education, and always do what I can to make sure a patient (and/or their caregiver - whether that's a spouse, child, visiting nurse) has all the education and resources they need. Our unit even does discharge call backs the day after to ask if the patient has received their prescriptions, made the follow up doctor appointments, and to ask again if they have any questions at all. My dad is in his mid 50s and just had a total hip replacement, so this is my first time being "on the other side". This is my dad's second hip replacement, he had the other side done in his mid 40's (its a combination of playing football when he was younger, working in construction for 25 years, and genes). The first hip replacement he was discharged to sub-acute rehab for a few days. This time they wanted him to be discharged home. My mom was nervous, but they explained he would have a visiting nurse and PT come to the house, and that by discharge he would be able to get up and go to the bathroom on his own, and wouldn't need to be doing any wound care, so she felt she could handle it.This is what I have learned from this experience. It's going to change how I educate pts and give discharge instructions so I thought I'd share. (my hospital has policies to do some of these things, but not to the level I now think they should):make sure patients know the trade and generic names of drugs, and which can be bought vs. which need prescriptions. -- it sounds silly, but don't assume someone knows acetamenophen is tylenol, or that it can be bought at the drug store. My dad was prescribed senna and docusate, but my mom (who is in her mid 50s and a very intelligent woman working in a field that is not healthcare) didn't know he didn't need a prescription for them, and that they can just be bought at CVS. This really stressed her out, she thought she had missed getting what could be an important prescription.when someone is discharged on pain meds (especially multiple), tell them to keep a schedule of when they take them and to high-light how often these meds can be taken -- . My dad was discharged on tramadol q6 and nucynta q4. he also is prescribed lorazepam for anxiety. The nucynta is having side effects (i'll get to that) so my dad isn't with it enough to know when to take his meds, and my mom, who works full time from home, wasn't sure which was which, when he last took one, if they could be taken at the same time, or how the lorazepam played into it. It was a hot mess. - now my mom is keeping a log and it's sorted out, but if I wasn't here I am worried about what could have happened.make sure your patients and families know when and how to call their doctor or nurse...and make sure the number works -- trying to find the number to call when there was a concern (below), that actually went through to an real life human on a Friday evening, was about a 30 minute task (and this is for me, not some 80 year old lady who isn't familiar with this stuff).....in short: highlight phone numbers to call for medical questions that are not obvious 911-type things...also my dad had some urinary retention in the hospital and they wanted him to follow up with a urologist "1-2 days after discharge"...when I called the number for the doctor on the discharge papers, the receptionist told me this doctor didn't take new patients. I was surprised! I called and got him appointment with a different urologist I know of, but a lot of patients and family may get seriously stressed and upset about this, or worse, fail to follow up on an important issue. 4. Make sure you tell your patients about possible side effects...especially with unfamiliar meds --- this sounds obvious, but still. My dad was prescribed nucynta, which I had never heard of. It's a newer narcotic and helps prevent constipation (it totally did by the way). Anyway, my mom was saying how my dad was having these horrible nightmares, and was acting "weird" - I come over and hang out with him to notice he's not "drowsy" or just a little loopy, like on some narcotics, he is having increased anxiety, restlessness, and occasionally twitching - and then he's saying things like "I was thinking about driving down to visit nan" (aka his grandma who's been dead for 20 years) - he immediately realized and laughed about it, but that was odd. my mom said he had been out of it and was occasionally talking to himself - she just thought he was on heavy duty pain meds because he just had a joint replaced --I first got kind of pissed at my mom, like "how didn't you think this was something to tell me" but she said he was talking to himself not in this obvious, how-can-you-miss-it way, but just kind of mumbling to himself before and after sleeping. I asked him if he heard anyone talking to him that wasn't there, saying it could be a potential side effect - and he said yeah, but I thought it was just the nightmare thing (he was awake and on meds, so yes this sounds ridiculous but I got my answer - he was having audible hallucinations!) -- there was no information given to them on this drug. I looked it up and sure enough "call your doctor if you experience" and under that there was "twitching or muscle spasms, hallucinations" - it also had sleep disturbances/nightmares.[/font] finding the phone number for the correct person to contact was ridiculous. Finally calling back the hospital, they said to call his visiting nurse and to also get his blood work to see if possible electrolyte imbalances. I find the folder the visiting nurse left, but the front that had a line where your RN's name is suppose to be was empty. I asked my mom if the nurse left a phone number and she said she didn't know. I sort through the paperwork and just call the agency and it takes me forever to actually get the RN on the phone. To sum this all up... My dad is not an elderly man, he was discharged to home, where he has my mom, who works from home and can be with him all the time, and to top it all off he has a daughter who lives 10 minutes away that is an RN! He isn't what comes to mind when you think of the patient that will have any issues related to confusion after discharge. Yes, dealing with it was a pain for me, but for someone who doesn't know how to google the number for the visiting nurse, or doesn't know what is not a "normal" side effect, this whole thing would have been really overwhelming and could have had a bad outcome. It's easy to forget how things that seem obvious to people who work in the healthcare setting can be completely foreign to all types of patients. I just wanted to share!